South Carolina, 2017

Tornado and Hail in South Carolina, April 3, 2017

April 3, 2017 · NWS CHS · 22 events in 6 counties and zones

A warm front lifted north over the area early, increasing instability over much of the Southeast well ahead of a cold front approaching from the west late. Aloft, a mid/upper trough of low pressure over the Central United States took on a negative tilt while tracking east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm front lifted north over the area early, increasing instability over much of the Southeast well ahead of a cold front approaching from the west late. Aloft, a mid/upper trough of low pressure over the Central United States took on a negative tilt while tracking east. As this occurred, an embedded H5 shortwave rounded the southern periphery of the longwave trough, shifting over the Southeast United States in a dampening state. The combination of surface based instability advecting north into the area, strong shear, modest mid-level lapse rates and forcing associated with the approaching H5 shortwave and entrance region of an upper level jet helped produce an environment capable of damaging straight-line winds, small to moderate size hail and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 3, 1:54 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 3, 1:54 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
254 PM EDT Mon Apr 3 2017

.SYNOPSIS...
A cold front will push into the forecast area late tonight then move
offshore on Tuesday, with weak high pressure prevailing through
Tuesday night. A warm front will lift through on Wednesday, followed
by a strong cold front clearing the area by early Thursday. Cooler
high pressure will prevail into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Tornado Watch is in effect for portions of our area.

Severe Weather Potential: Radar and surface observations show
severe thunderstorms with some tornado warning across much of
the Southeast. Thermodynamics appear conducive for maintenance
of the squall line with MLCAPE in excess of 1500 J/kg, impressive
shear with robust low and mid level wind fields to arrive. 0-6
km shear of 45-55 kt suggests that damaging winds are the main
threat with storms, but steepening mid level lapse rates and
favorable CAPE within the hail growth zone also support some
storms with large hail.

Discrete supercells are forming in areas where, the 0-1 km
shear is 30-40 kt, SRH both in the 0-1km and 0-3 km layer is
greater than 200-300 ms/secs and EHI is 2-3. Also the models
have a Sig Tor values of 2 or 3. These conditions support a risk
for a few tornadoes from these supercells. However, the squall
line moving in from the west will likely merge with the discrete
cells as the afternoon progresses.

The most likely timing of any severe weather is from now until 9
PM.

Rainfall: A rapid SW to NE storm motion will likely prevent any
major flood concerns. But with PWat in excess of the 90th
percentile for this time of year there certainly could be some
minor flooding concerns. We stayed close to the WPC forecast of
rainfall, which shows average amounts of 3/4 to 1 1/4 inches
this afternoon and tonight.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday and Tuesday night: Southwesterly flow will prevail aloft
through the day and the first part of the overnight, before the
pattern begins to amplify late. The frontal zone, and the deeper
moisture and ongoing precipitation, looks to start the day aligned
near the coast or just offshore. At this point it looks like Tuesday
will be dry with any lingering showers confined to the coastal
waters. Warm west-southwest flow will prevail and highs are expected
to top out in the mid 80s. Weak high pressure will build in from the
north through the overnight. The aforementioned front will begin to
lift back to the north as a warm front late, and isolated showers
will be possible across the southern portion of the forecast area
closer to the Altamaha. Lows will be mild, ranging from around 60
north to the mid 60s south.

Wednesday and Wednesday night: Another very active day with
potential severe weather is expected. The models shows a vigorous
shortwave passing through in the southwesterly flow around the main
trough over the Upper Midwest. The warm front will lift north of the
area in the morning and warm/moist environment will become
widespread by the afternoon. Model progs show a rapidly
destabilizing atmosphere with 2500-3000 J/kg of CAPE and 40-50 knots
of 0-6km shear. Wind profiles show good veering of the flow with
height and steep mid level lapse rates with notable amounts of hail
CAPE. Needless to say it looks like a significant severe event is
possible, and this makes sense given the Day 3 Enhanced/Slight risk
for the forecast area. Will maintain the severe mention in the HWO.
Heavy rain and flooding could also become a concern, especially
after potentially locally heavy rain on Monday. Overnight, the cold
front will sweep through late and could bring additional showers and
storms along the actual front. Will maintain a blanket likely PoP
overnight.

Thursday: The cold front will push offshore Thursday morning and a
tight pressure gradient will support strong surface winds through
the day. We could see a few wrap around showers, but rain chances
are limited to the slight chance to chance range. Temperatures will
feel much cooler than previous days, though values will be near
normal. Strong wind gusts are expected and a Wind Advisory could be
needed for gusts of 35 mph or stronger. A Lake Wind Advisory will
almost certainly be needed even if a Wind Advisory isn't.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A strong low pressure system will remain over the northeastern
states on Friday before lifting out to sea early in the weekend.
High pressure will build in wake of the system and much drier air
will move into the area. Rain chances are essentially non-existent.
Temperatures will be cooler than normal early in the period then
moderate a bit as the surface high shifts into the Atlantic and
southerly return flow sets up.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Ceilings have lowered to low-end VFR or high-end MVFR, in
advance of a strong line of severe TSRA approaching from the
west. This line of storms is expected to impact KSAV between
21-23Z and KCSH between ending 22-00Z. Expect at least MVFR
with brief IFR in moderate to heavy rains and potential gusts
in excess of 40 kt. The TAFs will be amended as the storms get
closer and timing/impacts become more definite. Following the
line of storms, conditions will improve. However, late night
stratus will impact the airfields behind the main band of
convection that pulls away after midnight.

Extended Aviation Outlook: Restrictions in showers/thunderstorms
possible Wednesday and Wednesday night.

&&

.MARINE...
Today and tonight: Southerly winds have increased ahead of an
approaching cold front. S winds will veer further to the SW
tonight, with highest winds of 20-30 kt to occur. Seas will
build considerably within the favorable fetch, achieving 6 or 7
ft within 20 nm, but up to 8 or 9 ft on the outer GA waters.
These winds are also supportive of 2-3 ft waves in Charleston
Harbor.

Mariners are advised that strong or even severe t-storms are
possible after 5 or 6 pm today into the first part of tonight.
Damaging winds, frequent lightning strikes and maybe even
isolated large hail and waterspouts can occur.

Tuesday through Saturday: Conditions will steadily improve on
Tuesday as winds/seas come down in the morning. The lingering Small
Craft Advisories for the Charleston County waters and the outer
Georgia waters will end in the early afternoon. Winds will stay
elevated in the 15-20 knot range through the day, but diminish
further overnight. Southerly winds will increase behind a warm front
on Wednesday, and will rapidly deteriorate late Wednesday night and
especially Thursday behind a strong cold front. Winds will be
strongest and from the west-southwest on Thursday in the cold
advection with 25-30 knots of flow expected. There is also a chance
we could see a period of gales. Conditions will remain elevated
through Friday, before improving Sunday as high pressure builds in
and the low finally departs.

Rip Currents: Winds alone are enough to cause at least an
enhanced risk of rip currents today, but due to lingering swell
energy, we have opted to go with a high risk of rip currents at
all beaches. This means that no one should enter the surf due to
the dangerous conditions.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Risk for Rip Currents until 8 PM EDT this evening for
     GAZ117-119-139-141.
SC...High Risk for Rip Currents until 8 PM EDT this evening for
     SCZ048>051.
     Lake Wind Advisory until 2 AM EDT Tuesday for SCZ045.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ330-352-354.
     Small Craft Advisory until 5 PM EDT Tuesday for AMZ350-374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 3, 2:47 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 PM EDT Mon Apr 3 2017

GAZ141-SCZ048>050-042000-
Coastal McIntosh-Beaufort-Coastal Colleton-Charleston-
347 PM EDT Mon Apr 3 2017

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

Severe Weather: A squall line will likely move through early
this evening. The main weather hazards are damaging winds and large
hail, but a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather is possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-SCZ051-042000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal Jasper-
347 PM EDT Mon Apr 3 2017

...TORNADO WATCH 119 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather is possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ140-SCZ043-044-052-042000-
Inland McIntosh-Inland Colleton-Dorchester-Tidal Berkeley-
347 PM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Weather: A squall line will likely move through early
this evening. The main weather hazards are damaging winds and large
hail, but a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather is possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-SCZ040-042-047-042000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Allendale-Hampton-
Inland Jasper-
347 PM EDT Mon Apr 3 2017

...TORNADO WATCH 119 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather is possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-042000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
347 PM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Severe Weather: A squall line will likely move through early
this evening. The main weather hazards are damaging winds and large
hail, but a few waterspouts are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated waterspouts.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ045-042000-
Inland Berkeley-
347 PM EDT Mon Apr 3 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY FOR LAKE
MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Severe Weather: A squall line will likely move through early
this evening. The main weather hazards are damaging winds and large
hail, but a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms: Another round of severe weather is possible
Wednesday into Wednesday night as a low pressure system impacts the
area. The primary hazards are damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Apr 3, 3:11 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             1 SW RICHMOND HILL      31.93N  81.31W
04/03/2017  E1.00 INCH       BRYAN              GA   TRAINED SPOTTER

            A SPOTTER REPORTED QUARTER SIZE HAIL NEAR RICHMOND HILL
            GEORGIA.

&&

EVENT NUMBER CHS1700095

DPB
Local storm report, Apr 3, 3:12 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             5 ESE REGISTER          32.33N  81.81W
04/03/2017  E1.00 INCH       BULLOCH            GA   911 CALL CENTER

            BULLOCH COUNTY 911 REPORTED QUARTER SIZED HAIL NEAR THE
            INTERSECTION OF HIGHWAY 46 AND SINKHOLE ROAD.

&&

EVENT NUMBER CHS1700096

BSH
Local storm report, Apr 3, 3:13 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     1 SW RICHMOND HILL      31.93N  81.31W
04/03/2017  E60 MPH          BRYAN              GA   TRAINED SPOTTER

            A SPOTTER REPORTED 60 MPH WIND GUSTS WITH A PASSING
            THUNDERSTORM.

&&

EVENT NUMBER CHS1700097

DPB
Local storm report, Apr 3, 3:28 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 SW MCINTOSH           31.81N  81.54W
04/03/2017  M2.00 INCH       LIBERTY            GA   TRAINED SPOTTER

            A TRAINED SPOTTER RELAYED A PICTURE OF 2 HAIL STONES
            RANGING FROM 1 TO 2 INCHES IN DIAMETER. THE PICTURE WAS
            FROM EVERSON LANE IN MIDWAY.

&&

EVENT NUMBER CHS1700098

BSH
Local storm report, Apr 3, 3:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 SE REGISTER           32.32N  81.83W
04/03/2017  E1.25 INCH       BULLOCH            GA   BROADCAST MEDIA

            LOCAL MEDIA RELAYED A VIEWER REPORT OF HAIL THE SIZE OF
            QUARTES OR SLIGHTLY LARGER NEAR REGISTER.

&&

EVENT NUMBER CHS1700099

BSH
Local storm report, Apr 3, 3:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     PLANTATION PARK         32.65N  81.59W
04/03/2017  M47 MPH          SCREVEN            GA   AWOS

            THE AWOS SITE KJYL MEASURED A 41 KNOT WIND GUST.

&&

EVENT NUMBER CHS1700100

BSH

The radar

The Charleston,SC radar (KCLX), 25 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
April 3, 3:37 PM EST to 3:38 PM EST
Where
Hampton County, 0.9 mi SW of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.810, -81.240

The Hampton County Warning Point reported a tree down on Highway 321.

Thunderstorm Wind, Hampton

When
April 3, 3:38 PM EST to 3:39 PM EST
Where
Hampton County, 0.58 mi W of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.820, -81.240

The Hampton County Warning Point reported a tree down on Highway 363.

Tornado, Hampton

When
April 3, 3:43 PM EST to 3:44 PM EST
Where
Hampton County, 2.42 mi ENE of Gifford to 2.69 mi ENE of Gifford
Rating
EF0
Path length
0.28 mi
Path width
240 yd
Reported by
NWS Storm Survey
Coordinates
32.860, -81.190

The National Weather Service in Charleston South Carolina confirmed a weak, brief tornado just east of Gifford in Hampton County, South Carolina on 04/03/2017. A National Weather Service storm survey team found that a tornado touched down about 2.7 miles east of Gifford, SC, then traveled approximately one third of a mile east-northeast before lifting near Thomas Hamilton Road. The damage was limited to uprooting of small soft and hardwood trees. Maximum wind speeds were estimated to be 80 mph. More widespread tree damage was just south of the tornado, associated with straight-line winds.

Thunderstorm Wind, Hampton

When
April 3, 3:43 PM EST to 3:44 PM EST
Where
Hampton County, 4.06 mi E of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.820, -81.160

The Hampton Fire and Rescue reported trees down and blocking the road in the 2600 block of Hope Well Road.

Thunderstorm Wind, Hampton

When
April 3, 3:43 PM EST to 3:44 PM EST
Where
Hampton County, 2.9 mi E of Gifford
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.850, -81.180

A Hampton County emergency manager reported around 20 trees down on Thomas Hamilton Road.

Thunderstorm Wind, Hampton

When
April 3, 3:46 PM EST to 3:47 PM EST
Where
Hampton County, 0.9 mi NW of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.880, -81.130

The Hampton County Warning Point reported a tree down near Hampton, SC.

Thunderstorm Wind, Jasper

When
April 3, 3:58 PM EST to 3:59 PM EST
Where
Jasper County, 0.9 mi NE of Pineland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.610, -81.160

The South Carolina Highway Patrol reported a tree down on Gillison Branch Road near Cypress Branch Road.

Thunderstorm Wind, Jasper

When
April 3, 4:06 PM EST to 4:07 PM EST
Where
Jasper County, 0.58 mi E of Pineland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.600, -81.160

The South Carolina Highway Patrol reported a tree down on Calf Pen Bay Road near Pineland, SC.

Thunderstorm Wind, Colleton

When
April 3, 4:08 PM EST to 4:09 PM EST
Where
Colleton County, 3.11 mi SE of Ashton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -80.930

The South Carolina Highway Patrol reported a tree down on Cayce Road near Willow Swamp Road.

Thunderstorm Wind, Jasper

When
April 3, 4:15 PM EST to 4:16 PM EST
Where
Jasper County, 0.58 mi E of Gillisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.600, -80.990

The South Carolina Highway Patrol reported a tree down on Grays Highway near the intersection with Morgandollar Road.

Thunderstorm Wind, Colleton

When
April 3, 4:39 PM EST to 4:40 PM EST
Where
Colleton County, 0.69 mi N of Ritter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -80.630

The South Carolina Highway Patrol reported a tree down in the 7500 Block of Green Pond Highway.

Thunderstorm Wind, Colleton

When
April 3, 4:42 PM EST to 4:43 PM EST
Where
Colleton County, 4.16 mi NE of Ritter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.830, -80.590

The South Carolina Highway Patrol reported a tree down on Charleston Highway near Bonnie Doone Road.

Thunderstorm Wind, Colleton

When
April 3, 4:49 PM EST to 4:50 PM EST
Where
Colleton County, 5.56 mi S of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -80.490

The South Carolina Highway Patrol reported a tree down on Dodge Lane near Jacksonboro Road.

Thunderstorm Wind, Colleton

When
April 3, 4:50 PM EST to 4:51 PM EST
Where
Colleton County, 4.19 mi S of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -80.490

The South Carolina Highway Patrol reported a tree down on Jacksonboro Highway near Round O Road.

Thunderstorm Wind, Dorchester

When
April 3, 5:00 PM EST to 5:01 PM EST
Where
Dorchester County, 5.65 mi SSW of Givhans
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -80.350

The South Carolina Highway Patrol reported a tree down on Highway 17 between Sandpit Drive and Clubhouse Road.

Thunderstorm Wind, Dorchester

When
April 3, 5:05 PM EST to 5:06 PM EST
Where
Dorchester County, 3.21 mi WSW of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -80.280

The South Carolina Highway Patrol reported a tree down on Highway 17-A near Highway 61.

Thunderstorm Wind, Dorchester

When
April 3, 5:07 PM EST to 5:08 PM EST
Where
Dorchester County, 1.35 mi WNW of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -80.250

The South Carolina Highway Patrol reported a tree down on Whippoorwill Drive near Central Avenue.

Thunderstorm Wind, Dorchester

When
April 3, 5:09 PM EST to 5:10 PM EST
Where
Dorchester County, 1.16 mi E of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -80.210

The South Carolina Highway Patrol reported a tree down on Orangeburg Road near the Dorchester County Department of Social Services building.

Thunderstorm Wind, Dorchester

When
April 3, 5:11 PM EST to 5:12 PM EST
Where
Dorchester County, 1.35 mi ENE of Ridgeville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.110, -80.300

The public reported several large trees down along portions of West Meadow Drive.

Thunderstorm Wind, Dorchester

When
April 3, 5:12 PM EST to 5:13 PM EST
Where
Dorchester County, 0.9 mi SW of Summerville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.010, -80.190

A report via social media indicated a tree down and blocking Boonehill Road near Tea Farm Road.

Thunderstorm Wind, Berkeley

When
April 3, 5:16 PM EST to 5:17 PM EST
Where
Berkeley County, 3.61 mi SW of Carnes Xrd
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.030, -80.140

A fire department reported several trees snapped or uprooted along Farmington Road near Interstate 26.

Hail, Charleston

When
April 3, 6:06 PM EST to 6:07 PM EST
Where
Charleston County, 0.58 mi E of Snowden
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.830, -79.820

A report was received through Twitter of dime to penny size hail near the Isle Of Palms Connector.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for South Carolina, 2017Warnings in South Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 693740, 693741, 693739, 693742, 693974, 693743, 693744, 693768, 693960, 693753, 693756, 693757, 693968, 693767, 693758, 693962, 693796, 693961, 693976, 693967, 693973, 693958.